Maine, 2008

Damaging Wind in Maine, July 1, 2008

July 1, 2008 · NWS GYX · 1 event in 1 county or zone

An isolated severe thunderstorm moved through southwestern Maine on the evening of July 1st downing trees and wires in York County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated severe thunderstorm moved through southwestern Maine on the evening of July 1st downing trees and wires in York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 1, 1:52 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 1, 1:52 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
252 PM EDT TUE JUL 1 2008

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY ALONG THE COASTLINE WILL DISSIPATE THROUGH
WEDNESDAY. HIGH PRESSURE WILL BRIEFLY RIDGE IN WEDNESDAY
NIGHT...THEN A COLD FRONT WILL PASS THROUGH LATE THURSDAY. LOOKING
AHEAD TO THE HOLIDAY WEEKEND...HIGH PRESSURE WILL RIDGE TOWARDS
THE REGION FROM THE GREAT LAKES...SETTING UP A SEASONABLE AND
LARGELY DRY PATTERN.

&&

.NEAR TERM /THROUGH TONIGHT/...
THROUGH 230 PM...RADAR SHOWS MOSTLY POPCORN SHOWERS WILL LITTLE
ORGANIZATION. BEST COVERAGE IS ACROSS NEW HAMPSHIRE AND
WEST...CLOSEST TO THE SHORTWAVE. SHOWERS APPEAR DIURNAL...SO
EXPECT THIS ACTIVITY TO PEAK AROUND 400 PM...AND THEN START TO
DIMINISH. THUS FAR...INSTABILITY SEEMS INSUFFICIENT TO SUPPORT
SEVERE WEATHER...WITH ONLY AN ISOLATED THREAT FOR THE REMAINDER OF
THIS AFTERNOON.

FOR THIS EVENING...EXPECT A MID-LEVEL CLOUD DECK ENTER THE
REGION...THEN TO DISSIPATE AS THE NIGHT WEARS ON. EXPECT COASTAL
STRATUS TO BE PUSHED EVEN FURTHER EAST...WITH ONLY THE IMMEDIATE
MID-COAST HAVING A SHOT AS STRATUS DEVELOPMENT. HOWEVER...MOSTLY
CLEAR SKIES AND CALM WINDS WILL PROVIDE GOOD RADIATIONAL
COOLING...WITH A FAIRLY WIDESPREAD RADIATION FOG EXPECTED. FEEL
NAM/GFS MOS BLEND WAS A TAD TOO WARM ON LOWS BASED ON LAST NIGHT
LOWS AND CURRENT DEW POINTS...BOTH OF WHICH ARE COLDER THAN MOS FORECASTS.

&&

.SHORT TERM /WEDNESDAY/...
THE SHEARING OUT 500 MB TROF FINALLY LIFTS ACROSS TOMORROW. BASED
ON ACTIVITY ALONG IT...EXPECT ANOTHER ROUND OF SCATTERED SHOWERS
TOMORROW...BUT WITH LESS AREAL COVERAGE AS THE SHORTWAVE IS WEAKER.
ANY DEVELOPMENT WILL BE DIURNALLY DEPENDANT...WITH SHOWERS
CONFINED TO THE AFTERNOON...AND EAST AS THE SHORTWAVE WILL CROSS
WESTERN SECTIONS IN THE MORNING. NAM/GFS MOS BLEND LOOKS OK FOR
TEMPERATURES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL SLOWLY ERODE AND MOVE OFFSHORE AHEAD OF
ADVANCING COLD FRONT ON THURSDAY. THURSDAY SHOULD START NICE WITH
INCREASING CLOUDS. THE GFS/NAM ARE BOTH SLOWING THE PROGRESSION OF
THE FRONT AND IT APPEARS THAT IT WILL MOVE ACROSS THE AREA LATE
THURSDAY INTO THURSDAY NIGHT. WENT WITH LIKELY POPS ACROSS THE
NORTHERN REGIONS IN THE AFTERNOON/EVENING WHILE CHANCE POPS
EVERYWHERE ELSE.

CONVECTION FOR THURSDAY...SPC CURRENTLY HAS THE REGION IN A SLIGHT
RISK OF SEVERE WEATHER 12Z THURSDAY THROUGH 12Z FRIDAY. STORMS
SHOULD DEVELOP AHEAD OF THE FRONT AND THE POTENTIAL EXISTS FOR STRONG
THUNDERSTORMS DURING THE LATE AFTERNOON/EVENING.

INDEPENDENCE DAY...RIGHT NOW MODELS ARE SHOWING A VERY NICE
HOLIDAY WEEKEND. SKIES SHOULD CLEAR FOLLOWING FRONTAL
PASSAGE...WITH THE EXCEPTION OF THE VERY EXTREME SOUTHERN COASTAL
AREAS WHERE CLOUDS MAY LINGER. AT THIS TIME...FRIDAY NIGHT LOOKS
NICE...WITH ONLY A SLIGHT CHANCE OF A STRAY SHOWER OVER SOUTHERN
AREAS OF NEW HAMPSHIRE AND MAINE. TEMPERATURES IN THE MID 70S AND
LOWS IN THE 50S.

LOOKING AHEAD TO SATURDAY/SUNDAY...HIGH PRESSURE RIDGE WILL BUILD
IN FOR NEW ENGLAND GIVING WAY TO SEASONABLE AND MAINLY DRY
CONDITIONS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
IN THE SHORT TERM...SCATTERED SHOWERS THROUGH 23Z...WITH MOST OF
THIS INLAND. THUNDERSTORM ACTIVITY TOO ISOLATED FOR A MOTION IN
TAFS...THOUGH THERE IS A SLIGHT CHANCE OF A THUNDERSTORM. FOR
TONIGHT...TREND A BIT MORE OPTIMISTIC ON RADIATION FOG
TONIGHT...FEEL MOS MAY BE A BIT TOO HIGH ON ITS DEW POINTS.
HOWEVER...CONFIDENT LEB WILL FOG IN...WITH A PERIOD OF IFR FOG
POSSIBLE AT OTHER SITES.

IN THE LONG TERM...MAINLY VFR CONDITIONS FOR WEDNESDAY AND
THURSDAY MORNING. LOWER CONDITIONS CAN BE EXPECTED IN
THUNDERSTORMS ASSOCIATED WITH COLD FRONT PASSAGE LATE THURSDAY NIGHT.

&&

.MARINE...
IN THE SHORT TERM...WIND/SEAS SHOULD REMAIN BELOW SCA CRITERIA.
EXPECT AN EARLY SEA-BREEZE DEVELOPMENT WEDNESDAY.

IN THE LONG TERM...OVERALL CONDITIONS SHOULD REMAIN QUIET.
WIND/SEAS WILL INCREASE WITH FRONTAL PASSAGE LATE THURSDAY. WAVES
GENERALLY UNDER 5 FT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL
SHORT TERM...APFFEL
LONG TERM...TAYLOR
AVIATION...APFFEL/TAYLOR
MARINE...APFFEL/TAYLOR
Hazardous weather outlook, Jul 1, 2:10 AM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
310 AM EDT TUE JUL 1 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-020715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
310 AM EDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE
GUSTY WINDS...HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-020715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
310 AM EDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 4:50 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
550 PM EDT TUE JUL 1 2008

NHZ007-008-012245-
MERRIMACK-SULLIVAN-
550 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORMS WILL IMPACT EASTERN SULLIVAN COUNTY AND
NORTHWEST MERRIMACK COUNTY THROUGH 645 PM EDT...

AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF MOUNT SUNAPEE STATE
PARK...OR ABOUT 10 MILES SOUTHWEST OF NEW LONDON...MOVING NORTHEAST
AT 24 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
GOSHEN...MOUNT SUNAPEE STATE PARK...BRADFORD...NEWBURY...JOHN HAY
NATIONAL WILDLIFE REFUGE...SUNAPEE...SUTTON...WADLEIGH STATE PARK...
NEW LONDON AND WINSLOW STATE PARK THROUGH 645 PM EDT.

SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...AND
WIND GUST UP TO 45 MPH ARE POSSIBLE. OCCASIONAL LIGHTNING STRIKES
CAN ALSO BE EXPECTED.

SJC
Special weather statement, Jul 1, 5:05 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
605 PM EDT TUE JUL 1 2008

MEZ020-021-012245-
ANDROSCOGGIN-KENNEBEC-
605 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ANDROSCOGGIN COUNTY AND
WESTERN KENNEBEC COUNTY THROUGH 645 PM EDT...

AT 605 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER TURNER...MOVING NORTHEAST AT 20
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
TURNER...LIVERMORE...LEEDS...WAYNE...READFIELD...MOUNT
VERNON...FAYETTE AND BELGRADE THROUGH 645 PM EDT. ANOTHER STORM NEAR
FAYETTE WILL AFFECT AREAS BETWEEN FAYETTE...MOUNT VERNON AND
BELGRADE THROUGH 645 PM.

SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...AND
WIND GUST UP TO 45 MPH ARE POSSIBLE. OCCASIONAL LIGHTNING STRIKES
CAN ALSO BE EXPECTED.

SJC
Special weather statement, Jul 1, 5:21 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
621 PM EDT TUE JUL 1 2008

MEZ023-024-012300-
COASTAL CUMBERLAND-COASTAL YORK-
621 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 700 PM EDT...

AT 621 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER KENNEBUNK AND ANOTHER JUST
SOUTHWEST OF BIDDEFORD...MOVING TO THE NORTHEAST AT 25 MPH.  THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND KENNEBUNK...
KENNEBUNKPORT...ARUNDEL...BIDDEFORD...FERRY BEACH STATE PARK...SACO
...OCEAN PARK...OLD ORCHARD BEACH AND SCARBOROUGH THROUGH 700 PM EDT.

SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...AND
WIND GUST UP TO 45 MPH ARE POSSIBLE. OCCASIONAL LIGHTNING STRIKES
CAN ALSO BE EXPECTED.

SJC
Local storm report, Jul 1, 5:26 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
626 PM EDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     NORTH BERWICK           43.30N 70.73W
07/01/2008                   YORK               ME   LAW ENFORCEMENT

            TREE DOWN...TOOK DOWN SOME PHONE LINES.

&&

SJC
Special weather statement, Jul 1, 5:29 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
629 PM EDT TUE JUL 1 2008

MEZ012-020-012315-
ANDROSCOGGIN-SOUTHERN OXFORD-
629 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND
SOUTHEAST OXFORD COUNTY THROUGH 715 PM EDT...

AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OXFORD MOVING NORTHEAST AT 21 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND OXFORD
...MECHANIC FALLS...HEBRON AND TURNER THROUGH 715 PM EDT.

SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...AND
WIND GUST UP TO 45 MPH ARE POSSIBLE. OCCASIONAL LIGHTNING STRIKES
CAN ALSO BE EXPECTED.

SJC
Special weather statement, Jul 1, 5:34 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
634 PM EDT TUE JUL 1 2008

NHZ008-009-012315-
BELKNAP-MERRIMACK-
634 PM EDT TUE JUL 1 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND MERRIMACK
COUNTY THROUGH 715 PM EDT...

AT 634 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 6 MILES WEST OF FRANKLIN...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND WEST FRANKLIN...HILL...SANBORNTON AND NEW HAMPTON THROUGH
715 PM EDT.

SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...AND
WIND GUST UP TO 45 MPH ARE POSSIBLE. OCCASIONAL LIGHTNING STRIKES
CAN ALSO BE EXPECTED.

SJC

The radar

The Portland,ME radar (KGYX), 59 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
July 1, 5:55 PM EST to 5:58 PM EST
Where
York County, 0.69 mi N of West Kennebunk
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.410, -70.570

A severe thunderstorm downed numerous trees and power lines just north of Kennebunk.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122801.